Flood, Butler
- When
- September 17, 1:45 PM EST to September 19, 6:00 AM EST
- Where
- Butler forecast zone
- Property damage
- $3.1 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
At 245 PM EDT on 17th, flooding began in Sarver. At 315 PM, Butler reported 3" of rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 245 PM EDT on 17th, flooding began in Sarver. At 315 PM, Butler reported 3" of rain. At 445 PM, flooding occurred in Butler. State of emergency declared 5 PM EDT 17th. By 6 PM, 4.3" of rain in Penn Twp. Harmony and Jackson townships hardest hit. Part of Monroe Rd in Buffalo Twp washed out. Total of 588 structures damaged or destroyed. Record flooding along Connoquenessing Creek. Zelienople crested at 18.17 ft (previous record 16.66) Total rain: 6.1" at Butler Jr High School, 5.4" in Sarvar. (IVAN)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004
.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ. DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST. AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD. WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180903- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 232 PM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING. THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS FOLLOWED BY THE RIVERS. PONDING OF WATER ON ROADWAYS WILL ALSO OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH WATER LEVELS ON STREAMS AND RIVERS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD WEXFORD 40.63N 80.05W
09/17/2004 ALLEGHENY PA SKYWARN SPOTTER
WEXFORD RUN FLOODED AND ROAD FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 PM FLOOD CECIL-BISHOP 40.32N 80.19W
09/17/2004 WASHINGTON PA COUNTY EOC
WIDESPREAD STREAM FLOODING IN BURGETTSTOWN...MCDONALD AND
MIDWAY.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0218 PM FLOOD OAKDALE 40.40N 80.19W
09/17/2004 ALLEGHENY PA TRAINED SPOTTER
ROADS CLOSED.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD DUNCAN FALLS 39.87N 81.92W
09/17/2004 MUSKINGUM OH LAW ENFORCEMENT
ROADS CLOSED.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM FLOOD NEW CASTLE 41.00N 80.35W
09/17/2004 LAWRENCE PA COUNTY EOC
NUMEROUS ROADS FLOODED AND CLOSED IN PULASKI AND SHENANGO
TOWNSHIPS.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD BENWOOD 40.01N 80.73W
09/17/2004 MARSHALL WV SKYWARN SPOTTER
FLOODING ON BOGGS RUN.
&&
TRRThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422640.